Georgia, 2003

Flash Flood in Georgia, August 2, 2003

August 2, 2003 · NWS CHS · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 2, 1:15 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 2, 1:15 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
215 PM EDT SAT AUG 2 2003

CONVECTION HAS GOTTEN STARTED A LITTLE LATER TODAY THAN YESTERDAY.
BUT WE ARE EXPECTING AN INCREASE IN COVERAGE THIS AFTERNOON INTO
EVE. BECAUSE OF BETTER HEATING WITH MORE SUNSHINE OVER SC
CWA...ISOLATED SVR STORMS ARE POSSIBLE...BUT LOCALIZED FLOODING
STILL APPEARS THE MAIN RISK DUE TO SLOW TRAINING MOVEMENT.

OUR AREA WILL REMAIN BETWEEN THE ATLC RIDGE TO THE SOUTH AND
EAST...AND THE TROUGH ALOFT TO THE N AND W ASSOCIATED WITH STACKED
LOW OVER THE GREAT LAKES. DURING THE SUN THRU TUE TIME FRAME...THE
TROUGH ALOFT BECOMES MORE AMPLIFIED FROM THE GREAT LAKES TO THE GULF
AND SHIFTS E INTO THE FCST AREA. DURING WED THRU SAT...RIDGES ALOFT
PERSIST OVER THE WRN AND CNTRL U.S. AND THE ATLC...WITH A
CONTINUATION OF THE TROUGH IN THE E. APEX OF THE TROUGH EXTENDS EVEN
FARTHER SOUTH INTO THE ERN GULF OF MEX. MEANWHILE...THE TUTT LOW NOW
NEAR THE NW BAHAMAS WILL MOVE NW AND IS EXPECTED TO PASS OVER THE
ATLC WATERS E OF THE REGION LATE TONIGHT AND SUN...BEFORE SHIFTING
FURTHER N. THERE MAY BE A SFC REFLECTION OF THIS SYSTEM AS A WEAK
WAVE...BUT THAT TOO WILL STAY ACROSS THE ATLC.

MOISTURE REMAINS HIGH THRU THE FCST PERIOD...WITH ENOUGH LOW LEVEL
FORCING AIDED BY OCCASIONAL DYNAMICS ALOFT WILL LEAD TO SCATTERED OR
MAYBE EVEN LIKELY POPS...MOSTLY DIURNAL...THROUGH NEXT WEEKEND.
THERE IS ALSO ENOUGH OF A SRLY FLOW TONIGHT AND SUN NIGHT TO ALLOW
FOR AT LEAST SMALL OVERNIGHT POPS NEAR THE SC COAST. TEMPS WILL BE
NEAR OR SLGTLY BELOW NORMAL.

ONE CONCERN REGARDING THE MOVEMENT OF THE BAHAMIAN TUTT LOW IS THAT
WE WILL BE ON THE W SIDE OF THIS FEATURE. IF IT MOVES CLOSE ENOUGH
TO THE CWA...THAT WOULD CREATE DEEP LAYERED SUBSIDENCE. FOR NOW
BELIEVE IT WILL REMAIN FAR ENOUGH E NOT TO HAVE ANY INFLUENCE ON THE
WX DURING SUN.

MARINE...WINDS COMING AROUND TO SE THIS PM AND WL REMAIN THERE THRU
THIS EVE. MAY KICK UP TO ARND 15 KT IN THE HARBOR...ESP IF TSTMS ARE
ARND. WINDS DROP DOWN TO 5 TO 10 KT THROUGHOUT OVERNIGHT AND VEER
BACK TO S. BUOYS LAST NIGHT HAD WIND SPEEDS BLO 5 KT...BUT DO NOT
THINK THAT WILL HAPPEN MUCH TNGT SO WILL PLATEAU AT 5 KT. XPCT
SIMILAR SITUATION TMRW WITH WINDS BECMG SE IN THE PM...AND INCR TO
10 TO 15 KT. WINDS THEN REMAIN S TO SW AOB 15KT THRU MID WEEK. SEAS
TO BUILD THRU MON...MAXING OUT AT 4FT THEN SLOWLY SUBSIDE. UPR LVL
JET MAX NEARBY MID NEXT WEEK MAY HELP INCR WIND SPEEDS TO 20 KT FOR
MY OFFSHORE GA WATERS AND MY NEARSHORE SC WATERS...BUT WILL NOT
QUITE GO THERE YET AND WILL LEAVE WIND MAXES AT 15 KT. NO FLAGS THIS
PACKAGE.

.CHS...
GA...NONE.
SC...NONE.

PM/JPC
Hazardous weather outlook, Aug 2, 10:39 AM EST, 6 hours 1 minute before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-021745-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1139 AM EDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIP CURRENTS...RIP CURRENT RISK IS MODERATE THIS AFTERNOON. WIND AND
OR WAVE CONDITIONS SUPPORT STRONGER OR MORE FREQUENT RIP CURRENTS.
ONLY EXPERIENCED SURF SWIMMERS SHOULD ENTER THE WATER. PLEASE REFER
TO THE 1030 AM MARINE WEATHER STATEMENT AND SURF ZONE FORECAST FOR
ADDITIONAL INFORMATION.

.HEAVY RAIN/FLOODING...SLOW MOVING THUNDERSTORMS ARE EXPECTED TO
AFFECT MUCH OF THE AREA THIS AFTERNOON AND EVENING. THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING 3 INCHES OR MORE OF RAIN
IN A SHORT PERIOD. THIS MAY RESULT IN ISOLATED FLASH FLOODING.

.RIVER FLOODING....RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE SANTEE
RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO...THE EDISTO RIVER
AT GIVHANS FERRY...AND FOR THE OGEECHEE RIVER AT DOVER AND AT EDEN.
PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC
INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
.RIVER FLOODING...RIVER FLOOD WARNINGS ARE EXPECTED TO CONTINUE FOR
THE SANTEE RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO...THE
EDISTO RIVER AT GIVHANS FERRY...AND THE OGEECHEE RIVER AT EDEN. THE
RIVER FLOOD WARNING FOR THE OGEECHEE RIVER AT DOVER IS EXPECTED TO
BE CANCELLED ON SUNDAY. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENTS AND RIVER FLOOD FORECASTS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE REQUIRED TODAY OR
TONIGHT.

JPC

In the hours before

Special weather statement, Aug 2, 3:03 PM EST, 1 hour 37 minutes before
GAZ101-022045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
403 PM EDT SAT AUG 2 2003

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY THROUGH 445 PM
EDT...

AT 403 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SPRINGFIELD...MOVING NORTH AT 15
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
TUSCULUM...SPRINGFIELD...GUYTON...SHAWNEE...EGYPT...ARDMORE AND
KILDARE THROUGH 445 PM EDT.

GUSTY WINDS TO 40 MPH ARE POSSIBLY WITH STORM...IN ADDITION TO
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND VERY HEAVY
RAINFALL.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

24
Special weather statement, Aug 2, 3:58 PM EST, 42 minutes before
GAZ116-138-022200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
458 PM EDT SAT AUG 2 2003

...STRONG THUNDERSTORMS WILL IMPACT BRYAN COUNTY AND LIBERTY COUNTY
THROUGH 600 PM EDT...

AT 458 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM FORT STEWART SOUTH
TO HINESVILLE AND ALLENHURST...MOVING NORTH AT 15 MPH. THIS CLUSTER
OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WILDWOOD...
MILL CREEK...MCINTOSH...LIVE OAK...HINESVILLE...FORT STEWART...
FLEMINGTON...FLEMING...TRINITY AND LETFORD THROUGH 600 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

24

The radar

The Charleston,SC radar (KCLX), 102 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Liberty

When
August 2, 4:40 PM EST to 6:15 PM EST
Where
Liberty County, Hinesville
Reported by
LAW ENFORCEMENT
Coordinates
31.807, -81.456 (the zone’s center; the record gives no point)

Very heavy rainfall flooded many roads including South Main Street, Bacon Road, and Easy Street. Several vehicles were trapped in the water and a house was flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379174.